Skip to content
Omnikalc

Rockall score: risk after upper gastrointestinal bleeding

Calculate the pre-endoscopy and complete Rockall scores to estimate the risk of death after an upper gastrointestinal bleed.

Updated on
Your inputs

Results

Complete Rockall score

2

0–2: low risk; early discharge may be considered
Pre-endoscopy (clinical) Rockall score
1
Above 0: complete the score after endoscopy

Risk after an upper GI bleed

Bleeding from the esophagus, stomach or duodenum, usually from a peptic ulcer, sends many people to hospital each year. Most stop bleeding on their own, but some rebleed or die, often because of other illnesses. The Rockall score, published by Tim Rockall and colleagues in 1996 from a large UK audit, estimates that risk.

The components

Variable 0 1 2 3
Age under 60 60–79 80 or older
Shock none pulse 100 or more systolic below 100 mmHg
Comorbidity none major heart failure, ischemic heart disease, other major kidney or liver failure, disseminated cancer
Diagnosis Mallory-Weiss tear, or no lesion all other diagnoses upper GI cancer
Stigmata of recent bleeding none or dark spot blood, adherent clot, visible or spurting vessel

The clinical (pre-endoscopy) score uses the first three rows, from 0 to 7. The complete score adds the two endoscopic findings, from 0 to 11.

Interpreting the complete score

  • 0 to 2: low risk. Mortality was below 1% in the original study, and rebleeding was uncommon. Such patients may be suitable for early discharge.
  • 3 to 4: intermediate risk.
  • 5 or more: high risk, with mortality above 10% in the original study, rising further with each point.

Worked example

A 68-year-old (1 point) with a normal pulse and blood pressure and no major illnesses has a duodenal ulcer at endoscopy (1 point) with a clean base and no stigmata (0 points). The clinical score is 1 and the complete score 2: low risk.

Rockall and Glasgow-Blatchford

The two scores answer different questions:

  • The Glasgow-Blatchford score uses blood tests and vital signs before endoscopy to identify patients who will need a transfusion, endoscopic treatment or surgery. A score of 0 or 1 allows outpatient management.
  • The complete Rockall score uses endoscopy findings and is better at predicting death.

Guidelines from the UK, Europe and the US recommend Glasgow-Blatchford for pre-endoscopy triage; the complete Rockall remains useful after endoscopy.

Limits

The score was built on patients from the early 1990s, before modern acid suppression and endoscopic techniques, so absolute risks are lower today. It was not designed for lower GI bleeding or variceal bleeding in cirrhosis, where other scores apply.

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Frequently asked questions

What is the Rockall score?

A score from 1996 that estimates the risk of death after an upper gastrointestinal bleed. It combines age, shock and other illnesses with what the endoscopy shows.

What is the difference between the clinical and complete Rockall score?

The clinical (pre-endoscopy) score uses only age, shock and comorbidity, up to 7 points. The complete score adds the endoscopic diagnosis and signs of recent bleeding, up to 11 points.

What score is low risk?

A complete score of 2 or less is low risk, with a mortality below 1% in the original study, and may support early discharge. From 5 points the mortality was above 10%.

Rockall or Glasgow-Blatchford?

The Glasgow-Blatchford score is better at deciding before endoscopy who needs a hospital intervention, while the complete Rockall score predicts death after endoscopy. Many hospitals use both.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.